Office Anesthesia Emergencies Flashcards
6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Office Anesthesia Emergencies flashcards as text
A patient under deep IV sedation develops complete laryngospasm unresponsive to positive-pressure oxygen and jaw-thrust maneuvers. Succinylcholine 0.1 mg/kg IV has been administered but the spasm persists after 90 seconds. What is the most appropriate next intervention?
Answer: Administer a full intubating dose of succinylcholine (1.5 mg/kg IV) and prepare for immediate intubation
When the 'laryngospasm notch' dose of succinylcholine (0.1–0.25 mg/kg) fails to break complete laryngospasm, the correct escalation is a full intubating dose of succinylcholine (1.5 mg/kg IV) to achieve complete neuromuscular blockade, followed by immediate laryngoscopy and intubation. Rocuronium is a reasonable alternative but its longer onset and duration make succinylcholine preferable in this acute scenario. Increasing mask pressure risks gastric insufflation and regurgitation; needle cricothyrotomy is reserved for 'cannot intubate, cannot oxygenate' situations not yet reached here.
During nitrous oxide/oxygen sedation, a patient's end-tidal CO₂ rises from 38 mmHg to 58 mmHg over 10 minutes while SpO₂ remains 98%. The patient is unresponsive to verbal stimulation. Which pathophysiological mechanism best explains why SpO₂ can remain elevated despite significant hypercapnia in this scenario?
Answer: The supplemental oxygen in the N₂O/O₂ mixture maintains an elevated FiO₂, masking hypoventilation-induced desaturation until CO₂ reaches critical levels
This is the critical 'oximetry blind spot' in sedation: when patients receive supplemental oxygen (as they always do with N₂O/O₂), the elevated FiO₂ provides a large oxygen reserve that prevents SpO₂ from falling even as hypoventilation causes CO₂ to accumulate dangerously. A patient can develop significant hypercapnia (CO₂ > 60 mmHg) and even apnea while SpO₂ remains >95% on supplemental oxygen. This is why capnography (ETCO₂ monitoring) is essential and superior to pulse oximetry alone for detecting respiratory depression during sedation.
A 68-year-old patient on a beta-blocker (metoprolol 100 mg daily) develops anaphylaxis during IV sedation with signs of refractory hypotension and bronchospasm despite two standard doses of epinephrine (0.3 mg IM each). Which agent is most critical to add next specifically because of the patient's beta-blocker use?
Answer: Glucagon 1–5 mg IV bolus followed by infusion
Beta-blockers blunt the chronotropic and inotropic response to epinephrine by blocking β1 and β2 adrenergic receptors, causing epinephrine-resistant anaphylaxis. Glucagon acts through a non-adrenergic mechanism (glucagon receptors on cardiac cells), increasing cAMP independently of beta-receptors, thereby restoring heart rate and contractility. It is the specific antidote for beta-blocker–induced epinephrine resistance in anaphylaxis. Diphenhydramine and steroids are adjuncts that do not address acute cardiovascular collapse. Norepinephrine may help vasomotor tone but does not address the underlying beta-blockade limiting cardiac response.
A patient receiving a mandibular nerve block develops perioral tingling, metallic taste, and tinnitus 45 seconds after injection of 3.6 mL of 2% lidocaine with 1:100,000 epinephrine. Thirty seconds later, she becomes confused and begins having tonic-clonic seizure activity. After stopping the seizure with midazolam, what is the single most dangerous late complication of Local Anesthetic Systemic Toxicity (LAST) that must still be anticipated and monitored for in the next 20 minutes?
Answer: Cardiovascular collapse from myocardial sodium-channel blockade, which may occur after CNS symptoms resolve
In LAST, CNS toxicity (seizures, agitation, loss of consciousness) typically precedes cardiovascular toxicity because the CNS has a lower threshold for local anesthetic effects. However, with higher blood levels, myocardial sodium channels are blocked, causing conduction delays, ventricular dysrhythmias, and cardiac arrest. This cardiovascular collapse can occur AFTER CNS symptoms appear to resolve — a false sense of security. Lipid emulsion therapy (Intralipid 20%) must be immediately available and continuous cardiac monitoring maintained. Methemoglobinemia is associated with prilocaine, not lidocaine; MH is not triggered by amide LAs; pulmonary edema is not a primary LAST complication.
During deep sedation, a patient's temperature rises to 39.8°C, ETCO₂ climbs to 72 mmHg, and the jaw is masseter-rigid despite adequate succinylcholine dosing. SpO₂ drops to 88%. The anesthesia provider suspects Malignant Hyperthermia (MH). Dantrolene is being prepared. Which combination of IMMEDIATE concurrent interventions is most critical BEFORE dantrolene is ready?
Answer: Administer 100% O₂, discontinue all triggering agents, begin active cooling with ice packs to the axillae and groin, and hyperventilate to reduce CO₂
The immediate priorities in MH before dantrolene arrives are the '5 D's': Discontinue triggering agents (all volatile anesthetics and succinylcholine), Deliver 100% oxygen at high flow to combat the massive oxygen consumption and CO₂ production, cool the patient actively (ice to axillae/groin/neck, cold IV fluids), and hyperventilate to blow off CO₂. Sodium bicarbonate is used to treat acidosis but is secondary; warming blankets would worsen the crisis. Calcium gluconate is contraindicated — MH involves uncontrolled SR calcium release, and adding calcium would be catastrophic. Vecuronium does not address the underlying sarcoplasmic reticulum calcium storm.
A 52-year-old patient with a documented latex allergy presents for oral surgery under IV sedation. The team has prepared a latex-free environment. Twenty minutes into the procedure, the patient develops sudden hypotension (BP 74/40), diffuse urticaria, and bronchospasm. The most likely hidden latex exposure source in the dental operatory that is frequently overlooked even in 'latex-free' setups is:
Answer: The rubber plunger of a glass dental cartridge containing 4% articaine
Local anesthetic cartridges used in dentistry have historically contained rubber (latex) stoppers (plungers) and/or rubber diaphragms at the top. When the needle penetrates the diaphragm or the plunger moves through the cartridge, latex proteins can be directly injected into the patient along with the anesthetic solution. This is a critical and commonly overlooked source of latex exposure even when standard latex gloves and supplies have been removed. Truly latex-safe care for allergic patients requires latex-free cartridges (many modern cartridges use synthetic rubber, but verification is essential). Silicone IV tubing contains no latex; nitrous hoods are typically PVC; rubber dam clamps are metal.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026